Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 46, NWS Springfield, MO

April 27, 1999Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Apr 27, 1999, 4:54 AM CDT for Bourbon County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 1999, 4:54 AM CDT (09:54 UTC)
Expired
Apr 27, 1999, 10:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270956
FFWSGF
KSC011-021-037-MOC011-097-119-145-217-271500-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 AM CDT TUE APR 27 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1000 AM CDT

* AT 450 AM DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
  ISOLATED THUNDERSTORMS ACROSS SOUTHEAST KANSAS AND SOUTHWEST
  MISSOURI.

* THE HEAVY RAINFALL OVER THE PAST TWO DAYS HAS CAUSED THE GROUND TO
  BECOME SATURATED ACROSS THE WARNED COUNTIES. ALTHOUGH THE RAINFALL
  THIS MORNING WILL NOT BE HEAVY... ANY ADDITIONAL RAINFALL WILL ONLY
  AGGRAVATE THE FLOODING SITUATION. LOW AREAS AND ROADS ADJACENT TO
  RIVERS IN THE WARNED COUNTIES WILL ALSO BE VULNERABLE TO FLOODING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS EVEN AFTER
HEAVY RAIN HAS ENDED.  DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.
SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK
YOUR WAY...FIND AN ALTERNATE ROUTE.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 3:00 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 27, 3:00 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF NUMBERS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE APR 27 1999

FCST CONCERNS: PRECIP CHCS AND TEMPS

LATEST ANALYSIS INDCS SFC LOW LOCATED VCNTY OF KMKC AT 06Z. STLT
LOOPS SHOW THAT UPR LOW WAS CENTERED OVR SERN KS. A FEW RETURNS
INDCD ON THE 88D ACRS NWRN AND SERN PARTS OF THE FA ATTM.

DUE TO NCEP COMPUTER PROBLEMS...AVN JUST COMING IN. MODELS SEEMED TO
INTIALIZE UPR LOW POSITION FAIRLY WELL. BASIC TREND IS FOR UPR SYS
TO DRIFT ACRS CNTRL MO TODAY AND THE SLIDE EAST OF THE REGION LATE
TNGT AND WED. UPR HI NORTH OF THE GREAT LAKES WL TEND TO KEEP UPR
LOW ON A MORE EWD TRACK.

OOZ UPR AIR ANALYSIS INDCD RATHER COLD AIR ALOFT ASSOCD WITH UPR LOW
/-21C AT 500 MB AT KOKC/. MODELS INDC THIS AIR WL MOVE INTO THE FA
LATER TODAY AND TNGT. COMBO OF COLD TEMPS ALOFT AND DAYTIME
HEATING...WL RESULT IN STEEP LAPSE RATES ACRS MUCH OF THE AREA. BOTH
NGM AND ETA INDC 850-500MB LAPSE RATES OF 6-7 C/KM BY THIS AFTN.
THIS SHLD RESULT IN ADDITIONAL SHRA/TSRA DEVELOPMENT OVR THE
AREA...ESPECIALLY VCNTY OF UPR LOW. BASED ON PROGS...WL CONT WITH
HIGHEST POPS TODAY ACRS NRN AND ERN ZNS. ISENTROPIC DATA AT 305K LVL
INDCS AXIS OF LIFT ROTATING ACRS THE AREA FM THE WEST TODAY...WITH
BEST LIFT SHIFTING TO THE N AND E OF THE AREA TNGT AND EARLY WED.

EXPECT CHCS FOR PRECIP TO GRADUALLY DECREASE FM THE WEST TNGT AS UPR
SYS SLOLY SHIFTS EWD. ERN AREAS OF THE FA WL SEE PRECIP CHCS PERSIST
FOR MUCH OF TNGT. STILL COULD SEE SOME LINGERING SHOWERS ACRS ERN
AREAS ON WED...DUE TO CLOSE PROXIMITY OF WEAKENING UPR LOW. ABUNDANT
LOW LVL MOISTURE WL KEEP A GOOD BIT OF CLDS ACRS MOST AREAS ON WED.

NGM MOS TEMPS ARE IN GOOD AGREEMENT WITH CURRENT FCST TEMPS. WL ONLY
MAKE SOME MINOR ADJUSTMENTS.

THANKS FOR COORDINATION PAH...ICT AND STL.

STL...WORK ZNS WL BE SENT SHORTLY.

CCF (FOR COORDINATION PURPOSES ONLY):
SGF WE 067/051 067/050 068 095311
JLN EB 068/052 069/051 070 09411-
UNO WE 069/053 068/051 070 097531
VIH WE 065/051 063/048 066 096531

RICKARD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:58 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Apr 26, 10:58 PM CDTFlash Flood WarningSGFBourbon6 hr
Apr 27, 4:54 AM CDTFlash Flood WarningSGFCrawford5 hr
Apr 27, 4:54 AM CDTFlash Flood WarningSGFCherokee5 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.